Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 23, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 15, 2004, 9:36 PM MDT for Navajo County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2004, 9:36 PM MDT (03:36 UTC)
- Expired
- Jul 15, 2004, 10:00 PM MDT
- In force
- 24 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Counties, with a storm outline in the text
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 67 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 3.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 119 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1870 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KFGZ 160336 SVRFGZ AZC017-160400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 834 PM MST THU JUL 15 2004 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA * UNTIL 900 PM MST * AT 830 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WEST CENTRAL NAVAJO COUNTY...OR ABOUT 22 MILES SOUTHEAST OF WINSLOW...MOVING WEST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CHEVLON CREEK AND HIGHWAY 99 IN WESTERN NAVAJO COUNTY AT 850 PM MST HAIL UP TO 1 INCH IN DIAMETER...ALONG WITH STRONG AND DAMAGING WINDS...ARE POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE NECESSARY PRECAUTIONS AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN FLAGSTAFF. LAT...LON 3467 11031 3488 11037 3480 11072 3456 11073 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:35 PM MDT, 6 hours 1 minute earlier.
Area forecast discussion, Jul 15, 3:35 PM MDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 235 PM MST THU JUL 15 2004 .SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS..WITH BRIEF HEAVY RAIN...WILL CONTINUE THROUGH THE EVENING BEFORE DIMINISHING AFTER MIDNIGHT. MONSOONAL MOISTURE WILL CONTINUE OVER THE STATE THROUGH THE END OF THE WEEK...ALTHOUGH DIMINISH GRADUALLY EACH DAY. EXPECT DAILY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS... ESPECIALLY OVER THE HIGHER TERRAIN. TEMPERATURES WILL BE NEAR SEASONAL NORMALS. && .DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN THE WESTERN FORECAST AREA AND ALONG THE RIM/WHITES CONTINUE THIS AFTERNOON. STORMS IN THE EAST ARE TAPPING SLIGHTLY DRIER AIR ALOFT TO PRODUCE SOME HAIL AND GUSTY WINDS...WHILE STORMS IN THE WEST ARE PRODUCING HEAVY RAIN PRIMARILY. EXPECT ACTIVITY TO CONTINUE THROUGH THE EVENING HOURS BEFORE DIMINISHING BY MIDNIGHT. WILL NEED TO MONITOR CONVECTION MOVING INTO THE EAST LATER THIS EVENING FROM NM AHEAD OF A WEAK DISTURBANCE FOR POSSIBLE CONTINUED CONVECTIVE THREAT THERE OVERNIGHT. HIGH PRESSURE WILL MOVE FROM CO TO NM OVER THE NEXT TWO DAYS... CONTINUING THE SOUTHEASTERLY TO SOUTHERLY FLOW OVER THE REGION. DRIER AIR EVIDENT ON THE WATER VAPOR IMAGERY OVER NM IS RAPIDLY FILLING WITH CONVECTION THIS AFTERNOON...WHICH WILL DIMINISH ITS DRYING CAPACITY. HOWEVER...SOME DRYING OF THE AIRMASS IS EXPECTED...AS LOW LEVEL MOISTURE MIXES EACH DAY WITH SLIGHTLY DRIER AIR ALOFT. OCCASIONALLY INFUSIONS OF MOISTURE FROM MEXICO ARE POSSIBLE OVER THE WEEKEND...PRIMARILY IN THE FORM OF MID AND UPPER LEVEL MOISTURE...AS LOW LEVELS BECOME MORE SOUTHWESTERLY AND WESTERLY. BY EARLY NEXT WEEK...HIGH PRESSURE WILL MOVE OVER AZ WHICH WILL WARM AND STABILIZE THE AIRMASS. THUS...DECREASING POPS EACH DAY INTO THE WEEKEND AND THEN LOW-GRADE POPS ARE EXPECTED NEXT WEEK. STAUDENMAIER && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 15, 11:00 AM MDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1000 AM MST THU JUL 15 2004 AZZ004>018-037>040-161400- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 1000 AM MST THU JUL 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY ABUNDANT DEEP MOISTURE OVER THE STATE WILL LEAD TO WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TODAY. DUE TO LIGHT WINDS ALOFT...THE PRIMARY THREAT WILL BE HEAVY RAINFALL WITH SOME STORMS PRODUCING RAINFALL TOTALS IN EXCESS OF TWO INCHES THIS AFTERNOON. SOME STORMS MAY ALSO CONTAIN BRIEF GUSTY WINDS AND SMALL HAIL. STORMS ARE EXPECTED TO DEVELOP BY MID MORNING OVER THE HIGHER TERRAIN IN YAVAPAI COUNTY WITH OTHER STORMS DEVELOPING LATER IN THE MORNING OVER THE MOGOLLON RIM AND WHITE MOUNTAINS. THE NORTHEAST CORNER OF THE STATE SHOULD SEE STORMS DEVELOPING BY LATE MORNING. ONCE DEVELOPED...THESE STORMS WILL SLOWLY MOVE TOWARD THE NORTH AND NORTHWEST AT LESS THAN 10 MPH. BECAUSE SOME AREAS HAVE SEEN HEAVY RAIN OVER THE PAST FEW DAYS...SOME LOCALIZED FLOODING POTENTIAL EXISTS IF HEAVY RAIN MOVES OVER THESE LOCATIONS...ESPECIALLY OVER YAVAPAI AND COCONINO COUNTIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MOISTURE IS EXPECTED TO SLOWLY DECREASE OVER THE AREA THROUGH THIS PERIOD. HOWEVER...ENOUGH MOISTURE WILL REMAIN OVER NORTHERN ARIZONA FOR SCATTERED SHOWER AND THUNDERSTORM ACTIVITY EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE HIGHER TERRAIN. THE THREAT FOR HEAVY RAIN WILL DIMINISH BY THE END OF THE WEEKEND AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 15, 9:14 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
814 PM MST THU JUL 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 5 S PAYSON 34.17N 111.33W
07/15/2004 0.75 INCH GILA AZ NWS EMPLOYEE
&&The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 6:27 PM MDT | Severe Thunderstorm Warning | FGZ | Gila | 33 min |
| Jul 15, 7:08 PM MDT | Severe Thunderstorm Warning | FGZ | Yavapai | 22 min |
| Jul 15, 10:04 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 26 min |
| Jul 16, 12:38 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino | 37 min |
| Jul 16, 1:18 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino | 27 min |
| Jul 16, 2:32 PM MDT | Severe Thunderstorm Warning | FGZ | Yavapai | 43 min |
| Jul 16, 4:37 PM MDT | Severe Thunderstorm Warning | FGZ | Gila | 23 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.